Pulmonary alveolar proteinosis (PAP) after initiation of amiodarone and ticagrelor.
Tackett S, Alsafadi MY, Hegab S, Mendez M, and Thavarajah K. Pulmonary alveolar proteinosis (PAP) after initiation of amiodarone and ticagrelor. Chest 2016; 150(4):814A.
PAP is a fairly uncommon condition, estimated to occur in 1 in 300,000 patients. Its development can be attributed to a co-morbid condition or by occupational exposures and in some cases has been suggested to be triggered by a medication. CASE PRESENTATION: An 81-year-old lady with prior atrial fibrillation (AF) and microscopic colitis presented with one month of progressive dyspnea, hypoxia, non-productive cough and orthopnea. Six months previously, patient had developed AF and chest pain requiring cardiac intervention with initiation of amiodarone and ticagrelor. At that time, Computed Tomography (CT) scan was consistent with basal atelectasis (image 1). This admission, CT Chest showed impressive interval development of interlobular septal thickening and diffuse bilateral interstitial infiltrates (image 2). Infectious workup was negative. Echo revealed normal systolic function and diastology. Differential diagnosis included amiodarone induced pulmonary toxicity, atypical infection, diffuse alveolar hemorrhage and connective tissue disease associated interstitial lung disease. Amiodarone and ticagrelor were discontinued and broad spectrum antibiotics for pneumonia and high dose steroids were initiated. Her hypoxia progressed and required mechanical ventilation the day after presentation for hypoxic respiratory failure. Bronchoscopy with bronchoalveolar lavage was negative for kalfegalveolar hemorrhage. Patient then developed signs of sepsis and patient's family opted for hospice care. Examination of the BAL fluid revealed histiocytes and proteinaceous material positive for periodic acid-Schiff (PAS), consistent with PAP. DISCUSSION: PAP is a relatively rare condition that is subdivided into three categories, congenital, secondary, or idiopathic. Idiopathic, thought to be the predominant form that occurs in adults, is characterized by development of PAP with findings of serum antibodies to granulocyte macrophage colony stimulating factor (GM-CSF). Secondary PAP is characterized by development after a known exposure and patients may not have GM-CSF antibodies. Amiodarone has widely established pulmonary toxicity and one previously published case was found in our search where it was implicated in the development of PAP. Ticagrelor has a less well established propensity to cause pulmonary toxicity, with no reported cases found linking it to PAP. The majority of patients with PAP improve with established therapies, 25% of patients develop disease worsening or relapse, and approximately 5% will develop complications and death. CONCLUSIONS: In this case, the rapid development of changes in pulmonary imaging would suggest an aggravating precipitant factor, such as ticagrelor or amiodarone. PAP is typically manageable, but can be the harbinger of terminal events.